Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Binghamton, NY

May 18, 2017Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 18, 2017, 5:52 PM EDT for Onondaga County, New York. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 5:52 PM EDT (21:52 UTC)
Expired
May 18, 2017, 6:30 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 74 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:52 PM EDTHAIL 1.752 Wnw Brewerton, NY
May 18, 6:05 PM EDTHAIL 1.25Brewerton, NY
May 18, 6:06 PM EDTHAIL 1.753 S Central Square, NY
May 18, 6:36 PM EDTHAIL 1.752 Wnw Brewerton, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:36 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS51 KBGM 182152
SVRBGM
NYC067-182230-
/O.NEW.KBGM.SV.W.0040.170518T2152Z-170518T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
552 PM EDT THU MAY 18 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northern Onondaga County in central New York...

* Until 630 PM EDT

* At 552 PM EDT, a severe thunderstorm was located over Phoenix, or
  near Baldwinsville, moving east at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Cicero and Brewerton around 605 PM EDT. 
  Bridgeport around 615 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4322 7609 4320 7608 4320 7605 4318 7599
      4313 7595 4312 7644 4323 7645 4323 7630
      4320 7628 4321 7626 4324 7627 4324 7626
      4320 7622 4322 7620 4324 7621 4327 7621
TIME...MOT...LOC 2152Z 264DEG 43KT 4322 7635 

HAIL...1.50IN
WIND...60MPH
 
$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:59 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 18, 3:59 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
359 PM EDT Thu May 18 2017

.SYNOPSIS...
A cold front, will trigger scattered showers and thunderstorms
tonight. Some of these storms, could be on the strong side.
Drier, cooler air, will filter in behind the front, for Friday
and Saturday.
&&

.NEAR TERM /THROUGH FRIDAY/...
355 PM Update...Storms becoming more widespread and beginning to
push into central NY zones. The Storm Prediction Center has
issued a Severe Thunderstorm Watch that extends through 3z which
includes all of our central NY zones except Sullivan County as
well as Bradford and Susquehanna Counties in NE PA.

2 PM...Very warm to hot temperatures across the area with temps
in the 80s to around 90 in gusty SW flow. Elongated low pressure
situated across central Ontario with trailing cold front across
Michigan. Ahead of this feature, shortwave approaching from
southern Ontario is helping to initiate storms over far western
NY along lake breeze boundary east of Lake Erie. SPC
mesoanalysis indicates ML CAPEs already reaching 1000-2000 j/kg
with deep layer shear increasing to 30-40 knots across the
area. Thus, severe potential still looks good and have beefed up
wording over most of central NY to mention possible damaging
winds and large hail. Going forward, expect coverage of storms
to increase as they move east and move into the lake plain
region of our forecast area by around 20z. Given the high
CAPE/shear, good potential for at least a few storms to produce
damaging winds and/or large hail. Storms will most likely take
the form of a line or line segments with the potential for some
of these to become bowing segments. Some storms may take on a
supercellur structure and while we can't rule out tornadic
activity, low level wind field and fairly high LCLs generally
don't support a high tornado threat. As mentioned storms begin
moving east across the lake plain by 20-21z with the southern
end of the line potentially reaching as far south as the twin
tiers into NE PA by early this evening where they could also be
severe. However, storm coverage looks to generally be more
scattered to isolated south of roughly an Ithaca to Oneonta
line.

Following initial storms late this afternoon / early this
evening, some additional weaker showers/storms will be possible
in the late evening into the early overnight ahead of the actual
cold front as it moves south toward area. However these look to
be scattered and weakening as they approach central NY so
severe weather unlikely by this time. Since actual cold frontal
passage won't be until the late night into early Friday lows
will still be fairly mild...in the 60s.

For Friday, following early AM frontal passage area will be in
cold advection regime with breezy NW flow. Expect considerable
strato Cu to linger over central NY with the chance of a few
showers. Temps will be much cooler and in fact not rising too
much with highs mainly in the 60s to around 70 over central NY
and the 70s over NE PA. This will set the stage for a chilly
night Friday night as skies clear as the ridge builds south.
Lows will generally range from the upper 30s to mid 40s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
1 pm update... A large eastern Canadian surface high will
gradually slide eastward Saturday and Saturday night, but still
maintain enough influence to bring rain-free conditions for
CNY/NEPA. Readings will be seasonable, with highs in the 60s-
near 70 Saturday, and lows in the 40s- near 50 Saturday night.

On Sunday, a SE flow will develop in the lower-levels, infusing
some Atlantic moisture into the region. At the same time, a slow
moving warm front will approach from the west, along with a
large upper-level trough. Thus, we expect showers to gradually
increase in coverage Sunday afternoon, but stay primarily
focused west of the I-81 corridor, where some likely POP's will
be introduced. Showers should be more spotty in coverage farther
east. Atmospheric conditions look stable from this early vantage
point, so no thunder will be included at this time.

Highs Sunday afternoon will range from the lower 60s in the
higher terrain of the Catskills, to near 70 in our Lake Ontario
plain counties of CNY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
110 pm update... On the large-scale, model guidance remains in
good agreement that a complex surface frontal system and fairly
vigorous upper-level short-wave will cross the region Sunday
night and Monday, with widespread showers.

Tuesday-Wednesday, the next upper trough/closed low will
gradually be digging into the western Great Lakes region. From
this early vantage point, Tuesday still looks mainly dry, in
between Monday's system, and the one mentioned earlier in this
paragraph. By Wednesday, at least scattered showers may come
into play.

Temperatures are likely to undergo a cooling trend with time
next week. For the most part, we're looking at highs in the 60s
and lows in the 40s Monday-Wednesday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Fairly tranquil early this afternoon. However, some storms are
beginning to develop over western NY and there is a good chance
these will affect at least the northern 3 TAF sites
(KRME/KSYR/KITH) late this afternoon into this evening as these
storms move east. Timing looks to be between 20/22z for
KRME/KSYR and 21/23z for KITH. Storms may also affect KBGM/KELM
early this evening (22/00z). For these 5 sites tempo groups for
TSRA have been indicated in the TAFs with IFR/MVFR restrictions.
We indicate winds gusting up to 35 knots however it should be
noted, there is the chance some storms could become severe and
produce winds of 50+ knots and/or large hail. There is the
chance storms could also affect KAVP by the mid evening however
confidence lower here so do not have it in TAFs. Following
initial storms, additional weaker showers/storms will be
possible ahead of actual cold front around 6z however confidence
is lower so this also kept out of TAFs.

Following the frontal passage late tonight into early Friday,
expect strato cu deck to set up over central NY with low VFR /
high end MVFR cigs.

Outlook...

Friday afternoon through Sunday morning...VFR.

Sunday afternoon to Monday...Showers and associated mostly MVFR
restrictions possible.

Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MLJ
NEAR TERM...PCF
SHORT TERM...MLJ
LONG TERM...MLJ
AVIATION...PCF/TAC
Hazardous weather outlook, May 18, 3:55 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
355 PM EDT Thu May 18 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-192000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
355 PM EDT Thu May 18 2017

...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ040-043-044-047-048-072-192000-
Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
355 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will be possible across the area late this
afternoon into this evening with the risk that some of these storms
could be strong to severe. Damaging winds and large hail are the
greatest threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 5:05 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
505 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             THROOP                  42.98N  76.57W
05/18/2017  M1.75 INCH       CAYUGA             NY   AMATEUR RADIO

&&

BJT
Local storm report, May 18, 5:20 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     OWASCO LAKE STATION     42.84N  76.53W
05/18/2017  M59 MPH          CAYUGA             NY   TRAINED SPOTTER

&&

MORFORD
Local storm report, May 18, 5:22 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     MORAVIA                 42.71N  76.42W
05/18/2017                   CAYUGA             NY   TRAINED SPOTTER

            LARGE TREE DOWN... SEVERAL LARGE BRANCHES DOWN.
            POWERLINES DOWN.

&&

MORFORD
Special weather statement, May 18, 5:43 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
543 PM EDT THU MAY 18 2017

NYZ017-018-023-025-044-182215-
Onondaga NY-Cortland NY-Southern Cayuga NY-Schuyler NY-Tompkins NY-
543 PM EDT THU MAY 18 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN SCHUYLER...
SOUTHEASTERN CAYUGA...NORTHERN CORTLAND...SOUTH CENTRAL ONONDAGA AND
TOMPKINS COUNTIES UNTIL 615 PM EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enfield, or near Ithaca, moving northeast at 55 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Ithaca, Cortland, Newfield, Cayuga Heights, Lansing, Enfield, Homer,
Virgil, Groton and Locke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4255 7669 4255 7659 4258 7663 4283 7614
      4259 7595 4234 7666 4250 7679
TIME...MOT...LOC 2142Z 240DEG 49KT 4247 7664

DGM
Special weather statement, May 18, 5:45 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
545 PM EDT THU MAY 18 2017

NYZ015-016-022>025-055-182215-
Steuben NY-Chemung NY-Seneca NY-Yates NY-Schuyler NY-Tioga NY-
Tompkins NY-
545 PM EDT THU MAY 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTH CENTRAL
SENECA...SCHUYLER...SOUTHEASTERN YATES...NORTHERN CHEMUNG...WEST
CENTRAL TIOGA...NORTHEASTERN STEUBEN AND SOUTHWESTERN TOMPKINS
COUNTIES UNTIL 615 PM EDT...

At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Urbana to Hornby. Movement was east at 45 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Newfield, Hector, Starkey, Enfield, Danby, Urbana, Covert, Watkins
Glen, Trumansburg and Catharine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4262 7668 4218 7633 4220 7706 4251 7732
TIME...MOT...LOC 2145Z 265DEG 37KT 4246 7719 4227 7703

DGM
Special weather statement, May 18, 5:49 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
549 PM EDT THU MAY 18 2017

NYZ018-182230-
Onondaga NY-
549 PM EDT THU MAY 18 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHERN ONONDAGA COUNTY UNTIL
630 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lysander, or near Baldwinsville, moving east at 50 mph.

Nickel size hail and strong wind gusts will be possible with this
storm.

This strong thunderstorm will be near...
  Cicero and Brewerton around 605 PM EDT.
  Bridgeport around 615 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4322 7609 4320 7608 4318 7599 4314 7597
      4313 7595 4312 7648 4322 7648 4323 7630
      4320 7627 4322 7626 4324 7627 4320 7622
      4322 7620 4327 7621
TIME...MOT...LOC 2148Z 265DEG 43KT 4322 7641

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:20 PM EDTSpecial Weather StatementBGMCayuga, Seneca40 min
May 18, 3:59 PM EDTSpecial Weather StatementBGMCayuga, Onondaga46 min
May 18, 4:09 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca51 min
May 18, 4:23 PM EDTSpecial Weather StatementBGMYates37 min
May 18, 4:28 PM EDTSpecial Weather StatementBGMSeneca, Yates32 min
May 18, 4:39 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Yates51 min
May 18, 4:49 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga41 min
May 18, 5:13 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga47 min
May 18, 5:39 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Onondaga51 min
May 18, 5:40 PM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Onondaga, Seneca, Yates3 hr
May 18, 5:43 PM EDTSpecial Weather StatementBGMCortland, Tompkins32 min
May 18, 5:45 PM EDTSpecial Weather StatementBGMSchuyler30 min
May 18, 5:49 PM EDTSpecial Weather StatementBGMOnondaga41 min
May 18, 5:53 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Tompkins52 min
May 18, 6:03 PM EDTSpecial Weather StatementBGMSchuyler, Steuben57 min
May 18, 6:09 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates36 min
May 18, 6:12 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego48 min
May 18, 6:43 PM EDTSpecial Weather StatementBGMSteuben47 min
May 18, 7:05 PM EDTSpecial Weather StatementBGMOtsego40 min
May 18, 7:13 PM EDTSpecial Weather StatementBGMChemung, Cortland, Tompkins47 min
May 18, 7:53 PM EDTSpecial Weather StatementBGMDelaware52 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.